Montana, 2012High Wind in Montana, June 26, 2012
June 26, 2012 · NWS BYZ · 2 events in 2 counties and zones
An upper level jet moved across the Billings Forecast Area during the afternoon and evening hours of the 26th. This jet helped to produce a tight pressure gradient across the Paradise Valley and Livingston areas resulting in strong sustained winds and gusts.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level jet moved across the Billings Forecast Area during the afternoon and evening hours of the 26th. This jet helped to produce a tight pressure gradient across the Paradise Valley and Livingston areas resulting in strong sustained winds and gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 26, 8:47 AM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 26, 8:47 AM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
947 AM MDT TUE JUN 26 2012
.SHORT TERM...VALID FOR TDY AND WED...
...EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS TODAY...
NO SIGNIFICANT CHANGES TO THE GOING FORECAST THIS MORNING. TWEAKED
HUMIDITY DOWN IN THE FOOTHILLS A BIT MORE AS WE SUSPECT DOWNSLOPE
WILL REALLY HAMMER THE MOISTURE IN THIS AREA. REST OF FORECAST IN
GOOD SHAPE. WE ARE EXPECTING WINDS TO SIGNIFICANTLY INCREASE
AROUND MIDDAY FOR MOST LOCATIONS...AND THEN CONTINUE TO GRADUALLY
INCREASE A BIT THROUGH THE AFTERNOON. GUSTS OF 35 TO 50 MPH ARE
STILL A GOOD BET FOR MANY AREAS. THERE IS A VERY SLIGHT CHANCE WE
MAY SEE SOME ISOLATED CONVECTION FIRE ALONG THE DAKOTA BORDER LATE
TODAY...BUT I BELIEVE ANY SEVERE POTENTIAL WILL BE LIMITED TO
AREAS ACROSS THE BORDER. BT
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
EXTENDED PERIOD LOOKS QUIET THROUGH SATURDAY AND HAVE MADE ONLY
MINOR CHANGES TO THE GOING FORECAST. ABOVE NORMAL TEMPERATURES
WILL CONTINUE FOR THE FORESEEABLE FUTURE.
LOW AMPLITUDE RIDGING EXPECTED TO HOLD OVER THE AREA THROUGH
SATURDAY. THIS FLAT FLOW WILL NOT ALLOW FOR ANY SIGNIFICANT
MOISTURE RETURN INTO SOUTHEAST MT...AND MONSOONAL FLOW WILL BE
GREATLY SUPPRESSED. THUS A DRY FORECAST STILL LOOKS TO BE A GOOD
BET FOR THE FIRST HALF OF THE EXTENDED PERIOD. WARMING TREND
EXPECTED THURSDAY/FRIDAY WITH TEMPS LIKELY BACK INTO THE 90S BY
THE END OF THE WORK WEEK. THEN...GFS/ECMWF ARE IN GOOD AGREEMENT
IN SHOWING A WEAK/DRY FRONTAL PASSAGE FRIDAY NIGHT WHICH WOULD
YIELD A SLIGHTLY COOLER SATURDAY IF VERIFIED. HAVE TWEAKED TEMPS A
BIT TO SHOW THIS TREND.
FLOW SHOULD AMPLIFY SOME BY SUNDAY IN ADVANCE OF A SHARPER PACIFIC
SHORTWAVE...AND MODELS ARE IN PRETTY GOOD OVERALL AGREEMENT HERE.
OUR NEXT REAL CHANCE OF CONVECTION SHOULD BE ASSOCIATED WITH THIS
ENERGY AND HAVE SUSTAINED SLIGHT/CLIMO POPS SUNDAY AND MONDAY.
PER LATEST CONSENSUS TEMPS SHOULD PEAK WITH THERMAL RIDGE SUNDAY
THEN COOL SOME WITH A POST FRONTAL AIRMASS ON MONDAY.
JKL
&&
.AVIATION...
MAIN IMPACT TO AVIATION WILL BE STRONG SOUTHWEST WINDS WHICH WILL
DEVELOP BETWEEN 15-18Z THIS MORNING. EXPECT WIDESPREAD GUSTS IN
EXCESS OF 30 KTS THROUGHOUT THE AFTERNOON...WITH GREATER THAN 40
KTS ALONG THE WESTERN FOOTHILLS NEAR KLVM. WINDS WILL SHIFT TO THE
W-NW THIS EVENING WITH A COLD FRONTAL PASSAGE...THEN WEAKEN
CONSIDERABLY LATE TONIGHT. BRS/BET
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 098 050/084 053/089 060/094 063/091 064/096 064/088
0/N 00/U 00/U 00/U 00/U 01/B 22/T
LVM 090 043/079 047/086 052/090 054/089 053/091 053/085
0/N 00/N 00/U 00/U 00/B 12/T 22/T
HDN 101 052/084 051/091 057/097 060/094 060/099 060/090
0/N 00/U 00/U 00/U 00/U 01/B 22/T
MLS 106 056/085 057/092 062/098 064/094 065/099 066/091
0/N 00/N 00/U 00/U 00/U 12/T 22/T
4BQ 105 059/085 057/090 059/095 063/092 064/098 063/090
1/N 00/U 00/U 00/U 00/U 11/B 22/T
BHK 104 059/085 057/089 060/092 062/091 063/095 063/088
2/T 00/N 00/U 00/U 11/U 12/T 22/T
SHR 102 053/083 054/088 054/093 056/092 057/096 058/088
0/N 00/U 00/U 00/U 00/U 01/U 12/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 123>133.
WY...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONE 274.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jun 26, 2:51 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
351 AM MDT TUE JUN 26 2012
MTZ028>042-056>058-063>068-WYZ098-099-271000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
351 AM MDT TUE JUN 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WESTERLY WINDS WILL DEVELOP THIS AFTERNOON WITH GUSTS OF 35
TO 50 MPH WIDESPREAD ACROSS THE AREA. THIS DOWNSLOPE WIND WILL
PUSH TEMPERATURES INTO THE TRIPLE DIGITS AND DROP RELATIVE
HUMIDITIES INTO THE SINGLE DIGITS CREATING DANGEROUS FIRE
CONDITIONS THIS AFTERNOON THROUGH LATE TONIGHT. A STRONG COLD
FRONT WILL PUSH THROUGH THE AREA FROM WEST TO EAST BEGINNING LATE
THIS AFTERNOON REDUCING THE CRITICAL FIRE CONDITIONS BY MIDNIGHT
TONIGHT. IN ADDITION TO THE CRITICAL FIRE CONDITIONS THE STRONG
WESTERLY WINDS WILL CREATE STRONG CROSSWINDS ON ALL NORTH TO SOUTH
ORIENTED ROADWAYS...DRIVERS OF HIGH PROFILE VEHICLES SHOULD USE
EXTRA CAUTION TODAY THROUGH LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Paradise Valley
- When
- June 26, 11:35 AM MST to 2:07 PM MST
- Where
- Paradise Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Wind gusts of 58 to 61 mph were reported during the early afternoon hours.
High Wind, Livingston Area
- When
- June 26, 1:53 PM MST to 8:30 PM MST
- Where
- Livingston Area forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.488, -110.526 (the zone’s center; the record gives no point)
Sustained winds just over 50 mph with gusts around 70 mph were observed at the Livingston Airport.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 26, 20121 death · 4 injured · 2 events
- Dust Storm in Arizona, June 26, 20129 injured · $40,000 · 1 event
- Hail and Damaging Winds in Montana, June 26, 2012$79,000 · 1 in hail · 7 events
- Wildfire in Kansas, June 26 to 27, 2012$90,000 · 1 event
- Coastal Flood in Florida, June 26, 2012$70,000 · 1 event
- Hail and Damaging Winds in Montana, June 26, 2012$46,000 · 1 in hail · 9 events
- Drought in Kansas, June 26 to 30, 201220 events
- Drought in Wisconsin, June 26 to 30, 201220 events
- Damaging Winds in Texas, June 26, 2012$18,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Texas, June 26, 2012$20,000 · 65 kt wind · 4 events
- Excessive Heat in South Dakota, June 26 to 27, 201218 events
- Drought in Tennessee, June 26 to 30, 201215 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384207, 384206.